Local and canonical heights of subvarieties
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 2 (2003) no. 4, p. 711-760

Classical results of Weil, Néron and Tate are generalized to local heights of subvarieties with respect to hermitian pseudo-divisors. The local heights are well-defined if the intersection of supports is empty. In the archimedean case, the metrics are hermitian and the local heights are defined by a refined version of the *-product of Gillet-Soulé developped on compact varieties without assuming regularity. In the non-archimedean case, the local heights are intersection numbers using methods from rigid and formal geometry to handle non-discrete valuations. To include canonical metrics of line bundles algebraically equivalent to 0, a local Chow cohomology is introduced on formal models over the valuation ring. Using Tate’s limit argument, canonical local heights of subvarieties on an abelian variety are obtained with respect to any pseudo-divisors. By integration over an M-field, we deduce corresponding results for global heights of subvarieties.

Classification:  14G40,  11G50,  14G22
@article{ASNSP_2003_5_2_4_711_0,
     author = {Gubler, Walter},
     title = {Local and canonical heights of subvarieties},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola normale superiore},
     volume = {Ser. 5, 2},
     number = {4},
     year = {2003},
     pages = {711-760},
     zbl = {1170.14303},
     mrnumber = {2040641},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2003_5_2_4_711_0}
}
Gubler, Walter. Local and canonical heights of subvarieties. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 2 (2003) no. 4, pp. 711-760. http://www.numdam.org/item/ASNSP_2003_5_2_4_711_0/

[Bei] A. Beilinson, Height pairing between algebraic cycles, In: “Current trends in arithmetical algebraic geometry”, K. Ribet (ed.), Contemp. Math. 67, Amer. Math. Soc., 1985. | MR 902590 | Zbl 0624.14005

[Ber] V. G. Berkovich, “Spectral geometry and analytic geometry over non-archimedean fields”, Math. Surv. Monogr. 33, American Mathematical Society, 1990. | MR 1070709 | Zbl 0715.14013

[Bl] S. Bloch, Height pairings for algebraic cycles, J. Pure Appl. Algebra 34 (1984), 119-145. | MR 772054 | Zbl 0577.14004

[BlGS] S. Bloch - H. Gillet - C. Soulé, Non-archimedean Arakelov theory, Publ. Math. IHES 78 (1995), 427-485. | MR 1325788 | Zbl 0866.14011

[BH] T. Bloom - M. Herrera, De Rham cohomology of an analytic space, Invent. Math. 7 (1969), 275-296. | MR 248349 | Zbl 0175.37301

[BGR] S. Bosch - U. Güntzer - R. Remmert, “Non-archimedean analysis”, Grundl. Math. Wiss. 262, Springer, Berlin-Heidelberg-New York, 1984. | MR 746961 | Zbl 0539.14017

[BL1] S. Bosch - W. Lütkebohmert, Stable reduction and uniformization of abelian varieties I, Math. Ann. 270 (1985), 349-379. | MR 774362 | Zbl 0554.14012

[BL2] S. Bosch - W. Lütkebohmert, Formal and rigid geometry, I. Rigid spaces, Math. Ann. 295 (1993), 291-317. | MR 1202394 | Zbl 0808.14017

[BL3] S. Bosch - W. Lütkebohmert, Formal and rigid geometry, II. Flattening techniques, Math. Ann. 296 (1993), 403-429. | MR 1225983 | Zbl 0808.14018

[BoGS] J.-B. Bost - H. Gillet - C. Soulé, Heights of projective varieties and positive Green forms, J. Amer. Math. Soc. 7/4 (1994), 903-1027. | MR 1260106 | Zbl 0973.14013

[CR] T. Chinburg - R. Rumely, The capacity pairing, J. Reine Angew. Math. 434 (1993), 1-44. | MR 1195689 | Zbl 0756.14013

[Fa1] G. Faltings, Calculus on arithm. surfaces, Ann. of Math. 119 (1984), 387-424. | MR 740897 | Zbl 0559.14005

[Fa2] G. Faltings, Diophantine approximation on abelian varieties, Ann. Math. 133 (1991), 549-576. | MR 1109353 | Zbl 0734.14007

[Fu] W. Fulton, “Intersection theory”, Ergeb. Math. Grenzgeb. 3. Folge 2, Springer-Verlag, 1984. | MR 732620 | Zbl 0885.14002

[GS1] H. Gillet - C. Soulé, Amplitude arithmétique, C.R. Acad Sci. Paris 307 (1988), 887-890. | MR 974432 | Zbl 0676.14007

[GS2] H. Gillet - C. Soulé, Arithmetic intersection theory, Publ. Math. IHES 72 (1990), 94-174. | Numdam | MR 1087394 | Zbl 0741.14012

[GH] P. Griffiths - J. Harris, “Principles of algebraic geometry”, Pure and Applied Mathematics, Wiley, New York, 1978. | MR 507725 | Zbl 0408.14001

[EGA II] A. Grothendieck - J. Dieudonné, Eléments de géometrie algébrique II, Étude globale élémentaire de quelques classes de morphismes, Publ. Math. IHES 8 (1960). | Numdam | Zbl 0118.36206

[EGA IV] A. Grothendieck - J. Dieudonné, Eléments de géometrie algébrique IV, Étude locale des schémas et des morphismes de schémas, Publ. Math. IHES 32 (1967). | Numdam | Zbl 0153.22301

[Gu1] W. Gubler, Höhentheorie (mit einem Appendix von Jürg Kramer), Math. Ann. 298 (1994), 427-455. | MR 1262769 | Zbl 0792.14012

[Gu2] W. Gubler, Heights of subvarieties over M-fields, In: “Arithmetic geometry”, F. Catanese (ed.), Symp. Math. 37 (1997), 190-227. | MR 1472498 | Zbl 0916.14011

[Gu3] W. Gubler, Local heights of subvarieties over non-archimedean fields, J. Reine Angew. Math. 498 (1998), 61-113. | MR 1629925 | Zbl 0906.14013

[Ha] R. Hartshorne, “Algebraic geometry”, GTM 52, Springer, Berlin, Heidelberg, New York, 1977. | MR 463157 | Zbl 0367.14001

[Hr] P. Hriljac, Heights and Arakelov's intersection theory, Amer. J. Math. (1) 107 (1985), 23-38. | MR 778087 | Zbl 0593.14004

[Ja] N. Jacobson, “Basic algebra II”, 2 nd edition, Freeman, New York, 1989. | MR 1009787 | Zbl 0694.16001

[dJ] A.J. De Jong, Smoothness, semi-stability and alterations, Publ. Math. IHES 83 (1996), 51-93. | Numdam | MR 1423020 | Zbl 0916.14005

[Ki] J. King, The currents defined by algebraic varieties, Acta Math. 127 (1971), 185-220. | MR 393550 | Zbl 0224.32008

[Kl] S. L. Kleiman, Towards a numerical theory of ampleness, Ann of Math. 84 (1966), 293-344. | MR 206009 | Zbl 0146.17001

[Ko] U. Köpf, Über eigentliche Familien algebraischer Varietäten über affinoiden Räumen, (German) Schriftenreine Math. Inst. Univ. Münster, 2 Serie, 7 (1974). | MR 422671 | Zbl 0275.14006

[La] S. Lang, “Fundamentals of diophantine geometry”, Berlin, Heidelberg, New York, Springer, 1977. | MR 715605 | Zbl 0528.14013

[Moi] B. G. Moishezon, On n-dimensional compact varieties with n algebraically independent meromorphic functions, Amer. Math. Soc. Transl. 63 (1967), 51-177. | Zbl 0186.26204

[Mor] A. Moriwaki, Arithmetic height functions over finitely generated fields, Invent. Math. 140 (2000), 101-142. | MR 1779799 | Zbl 1007.11042

[Ne] A. Néron, Quasi-functions et hauteurs sur les variètes abéliennes, Ann. of Math. 82 (1965), 249-331. | MR 179173 | Zbl 0163.15205

[Ph1] P. Philippon, Critères pour l'indépendance algébrique, Publ. Math. IHES 64 (1986), 5-52. | Numdam | MR 876159 | Zbl 0615.10044

[Ph2] P. Philippon, Sur des hauteurs alternatives I, Math. Ann. 289 (1991), 255-283. | MR 1092175 | Zbl 0726.14017

[Ul] P. Ullrich, The direct image theorem in formal and rigid geometry, Math. Ann. 301 (1995), 69-104. | MR 1312570 | Zbl 0821.32029

[Vo] P. Vojta, “Diophantine approximations and value distribution theory”, Springer lecture notes 1239, 1987. | MR 883451 | Zbl 0609.14011

[We] A. Weil, Arithmetic on algebraic varieties, Ann. Math. 53 (1951), 412-444. | MR 42169 | Zbl 0043.27002

[Zh1] S. Zhang, Admissible pairing on a curve, Invent. Math. 112 (1993), 171-193. | MR 1207481 | Zbl 0795.14015

[Zh2] S. Zhang, Small points and adelic metrics, J. Alg. Geometry 4 (1995), 281-300. | MR 1311351 | Zbl 0861.14019

[Zh3] S. Zhang, Equidistribution of small points on abelian varieties, Ann. of Math. 147 (1998), 159-165. | MR 1609518 | Zbl 0991.11034